Alert archive / Louisiana / Flash Flood Warnings in 2019

Flash Flood Warning 68, NWS Lake Charles, LA

July 15, 20199 parishes in Louisiana

NWS Lake Charles, LA issued this flash flood warning at Jul 15, 2019, 10:14 AM CDT for 9 parishes in Louisiana. It was in force for 5 hr. 14 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2019, 10:14 AM CDT (15:14 UTC)
Expired
Jul 15, 2019, 2:45 PM CDT
In force
5 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Acadia Parish, LA, Allen Parish, LA, Avoyelles Parish, LA, Beauregard Parish, LA, Calcasieu Parish, LA, Evangeline Parish, LA, Jefferson Davis Parish, LA, Rapides Parish, LA, Saint Landry Parish, LA

The radar

The Ft Polk radar (KPOE), 67 km from the middle of the area, began a volume at 15:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 10:51 AM CDTFLASH FLOODMoreauville, LALA DOTD REPORTING HIGH WATER ON AND CLOSURE OF LA-114 FROM LA-1 TO INTERSECTION OF LA-451.
Jul 15, 12:16 PM CDTHEAVY RAIN 9.34 Wnw Kinder, LAUSGS GAUGE MEASURED 9.30 INCHES NEAR KINDER.
Jul 15, 12:18 PM CDTHEAVY RAIN 13.485 Wnw Moss Bluff, LACALCASIEU PARISH GAUGE STORM TOTAL RAINFALL MEASUREMENT OF 13.48 INCHES.
Jul 15, 12:18 PM CDTHEAVY RAIN 14.363 Wnw Gillis, LACALCASIEU PARISH GAGUE STORM TOTAL RAINFALL OF 14.36 INCHES.
Jul 15, 12:21 PM CDTHEAVY RAIN 12.722 E Buhler, LACALCASIEU PARISH GAUGE STORM TOTAL RAINFALL MEASUREMENT OF 12.72 INCHES.
Jul 15, 12:22 PM CDTHEAVY RAIN 11.565 Ssw De Quincy, LACALCASIEU PARISH GAUGE STORM TOTAL RAINFALL MEASUREMENT OF 11.56 INCHES
Jul 15, 12:23 PM CDTHEAVY RAIN 10.882 Sse De Quincy, LACALCASIEU PARISH GAUGE STORM TOTAL RAINFALL MEASUREMENT OF 10.88 INCHES.
Jul 15, 12:41 PM CDTFLASH FLOOD5 Se Ville Platte, LAPUBLIC REPORT OF STREET AND ROAD CLOSURES/FLOODING WITH VEHICLES STRANDED.
Jul 15, 2:50 PM CDTHEAVY RAIN 9.053 Ese Ville Platte, LASTORM TOTAL RAINFALL SO FAR.
Jul 15, 2:50 PM CDTHEAVY RAIN 10.223 Nw Grand Prairie, LASTORM TOTAL RAINFALL SO FAR.
Jul 15, 2:50 PM CDTHEAVY RAIN 12.41 Ne Bordelonville, LASTORM TOTAL RAINFALL SO FAR.
Jul 15, 2:50 PM CDTHEAVY RAIN 12.82Ene De Quincy, LASTORM TOTAL RAINFALL MEASURED SO FAR.
Jul 15, 2:50 PM CDTHEAVY RAIN 13.864 Ssw Marksville, LASTORM TOTAL RAINFALL SO FAR.
Jul 15, 2:50 PM CDTHEAVY RAIN 23.434 S Ragley, LASTORM TOTAL RAINFALL MEASURED SO FAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 3.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2019-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2348 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2019-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2348 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

825 
WGUS54 KLCH 151514
FFWLCH
LAC001-003-009-011-019-039-053-079-097-151945-
/O.NEW.KLCH.FF.W.0068.190715T1514Z-190715T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
1014 AM CDT Mon Jul 15 2019

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Southeastern Rapides Parish in central Louisiana...
  Northern Jefferson Davis Parish in southwestern Louisiana...
  Beauregard Parish in southwestern Louisiana...
  Evangeline Parish in central Louisiana...
  Northwestern Acadia Parish in southwestern Louisiana...
  Central Calcasieu Parish in southwestern Louisiana...
  Avoyelles Parish in central Louisiana...
  Northern St. Landry Parish in central Louisiana...
  Allen Parish in southwestern Louisiana...

* Until 245 PM CDT.

* At 1011 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. 6 to 12 inches of rain have 
  fallen with isolated spots to 17 inches. Flash flooding is 
  occurring or expected to begin shortly.

* Some locations that will experience flooding include...
  Lake Charles, Sulphur, Opelousas, Eunice, Oakdale, Ville Platte,
  Marksville, Westlake, Bunkie, Mamou, Kinder, Simmesport, Basile,
  Oberlin, Elton, Merryville, Moreauville, Cheneyville, Elizabeth and
  Turkey Creek.

Additional rainfall amounts of 2 to 4 inches with isolated 
additional rainfall amounts of 6 inches are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3119 9168 3114 9172 3105 9172 3098 9180
      3086 9182 3072 9175 3034 9243 3047 9255
      3021 9320 3023 9369 3058 9369 3084 9354
      3088 9283 3091 9282 3095 9251 3127 9200
      3122 9199 3123 9192 3127 9195 3130 9191

$$

Rua

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 9:45 AM CDT, 29 minutes earlier.

Area forecast discussion, Jul 15, 9:45 AM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
945 AM CDT Mon Jul 15 2019

.UPDATE...
A wide rain band wrapping into tropical depression Barry
continues to stream across the region this morning resulting in
widespread flash flooding. This convection is expected to continue
through the remainder of the morning before gradually becoming
more scattered in nature this afternoon. Biggest change to the
forecast this morning was to increase QPF values for the rest of
the morning and into the afternoon based on WPC's latest guidance.

The coastal flood advisory has been extended until tomorrow
morning for Vermilion, Iberia and St Mary parish as a combination
of high tide periods and receding surge will keep coastal
flooding likely.

Jones

&&

.PREV DISCUSSION... /issued 735 AM CDT Mon Jul 15 2019/

DISCUSSION...
Tidal readings have climbed above one foot MHHW at observing sites
north of Calcasieu Lake and the north end of Sabine Lake heading
into a high tide cycle. Have issued a coastal flood advisory for
minor coastal flooding for Orange County and Calcasieu Parish
through 6 PM, though readings may fall below criteria by late
afternoon.

13

PREV DISCUSSION... /issued 630 AM CDT Mon Jul 15 2019/

AVIATION...Bands of rain and storms will remain over the area
through today. Lower ceilings and vis will occur in heavy rain.
Rain coverage will decrease this evening, however scattered
showers can be expected tonight. South to southwest winds with
gusts of around 20 knots or higher can be expected today, but
decrease during the evening.

PREV DISCUSSION... /issued 527 AM CDT Mon Jul 15 2019/

DISCUSSION...
Primary rainband extends from near a Village Mills to Oberlin to
Marksville line early this morning, with a handful of smaller
finger-like bands extending from SW to NE across SE TX and
Southern LA. Short term guidance has been of limited assistance in
depicting the evolution of the primary band overnight, as most
were initially too far north and then subsequently displaced it
southward, presumably owing to cold pool/outflow. Instead, the
band has tended to lift a bit northward while new scattered
activity has developed on convection has developed to its SW. More
recent short term guidance may have a slightly better grip, and
indicate this primary band will persist through the morning while
the scattered activity to the SW becomes more widespread/robust.

Given the continued threat of very heavy rainfall capable of
producing flash flooding, the Flash Flood Watch will continue, and
was expanded in area to include Hardin and the southern parts of
Jasper and Newton counties given the current position/orientation
of the main rainband. Heavier convective cells will be capable of
2 to 4 inch hourly rainfall rates, with cell training leading to
rainfall totals in the 4 to 6 inch range. Locally higher amounts
are possible, as areas of 8 to 12 have occurred overnight.

While painting a problematic picture this morning, guidance is in
generally good agreement that showers/TSTMS will become more
scattered in nature by afternoon, which should help begin to
alleviate the risk of flash flooding.

Elevated rain chances will continue on TUE as a weakness remains
over the area in the wake of Barry, with ridging aloft keeping
rain chances near seasonal normals for the mid to late week
period. Rain chances will creep up again for the weekend into
early next week as the ridge begins to break down.

13

MARINE...
A modest onshore flow and elevated seas will continue over the
Gulf waters this morning, with winds and seas subsiding this
afternoon. A light to modest onshore flow will prevail the rest of
the week.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  84  74  90  74 /  90  30  40  10
LCH  85  77  89  78 / 100  40  40  10
LFT  86  77  90  76 /  90  40  40   0
BPT  85  78  89  78 /  90  30  30  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch until 4 PM CDT this afternoon for LAZ027>033-
     041>045-052>055-073-074.

     Coastal Flood Advisory until 6 PM CDT this evening for LAZ041.

     Coastal Flood Advisory until 7 AM CDT Tuesday for LAZ052>054.

TX...Flash Flood Watch until 4 PM CDT this afternoon for TXZ201-215-
     216-261-262.

     Coastal Flood Advisory until 6 PM CDT this evening for TXZ216.

GM...Small Craft Exercise Caution until noon CDT today for GMZ435-450-
     452-455-470-472-475.

&&

PUBLIC...66
Hazardous weather outlook, Jul 15, 5:29 AM CDT, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
529 AM CDT Mon Jul 15 2019

LAZ027>033-041>045-055-073-074-TXZ201-215-216-261-262-161030-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Lower St. Martin-West Cameron-East Cameron-Hardin-Jefferson-Orange-
Southern Jasper-Southern Newton-
529 AM CDT Mon Jul 15 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ052>054-161030-
Vermilion-Iberia-St. Mary-
529 AM CDT Mon Jul 15 2019

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 AM CDT THIS MORNING...
...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

This Hazardous Weather Outlook is for south central Louisiana and
southwest Louisiana.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TXZ180-259-260-161030-
Tyler-Northern Jasper-Northern Newton-
529 AM CDT Mon Jul 15 2019

This Hazardous Weather Outlook is for southeast Texas.

.DAY ONE...Today and Tonight.

Occasional showers and isolated thunderstorms will be possible as
rainbands trailing behind Barry move through the region. Gusty winds
and heavy rainfall could accompany some of the stronger storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-161030-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
529 AM CDT Mon Jul 15 2019

This Hazardous Weather Outlook is for Gulf of Mexico.

.DAY ONE...Today and Tonight.

Small Craft Should Exercise Caution over the Gulf waters and
Vermilion Bay through the morning. Winds and Seas will subside by
afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

13

In the hours before

Special weather statement, Jul 15, 6:06 AM CDT, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
606 AM CDT Mon Jul 15 2019

LAZ029-032-033-151200-
St. Landry LA-Avoyelles LA-Evangeline LA-
606 AM CDT Mon Jul 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EVANGELINE...
SOUTHEASTERN AVOYELLES AND NORTH CENTRAL ST. LANDRY PARISHES UNTIL
700 AM CDT...

At 606 AM CDT, Doppler radar was tracking a strong thunderstorm near
Big Cane, or 7 miles east of Morrow, moving northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Opelousas, Ville Platte, Simmesport, Moreauville, Bordelonville,
Morrow, Bayou Current, Cottonport, Washington, Plaucheville, Goudeau,
Prairie Ronde, Whiteville, Big Cane, Dupont, Big Bend, Grand Prairie,
Lebeau and Hamburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3122 9175 3120 9174 3121 9170 3120 9168
      3117 9168 3116 9170 3114 9172 3110 9170
      3109 9172 3107 9171 3105 9172 3099 9178
      3098 9180 3087 9180 3086 9182 3084 9180
      3080 9180 3051 9220 3064 9236 3123 9180
TIME...MOT...LOC 1106Z 228DEG 31KT 3084 9196

Tingler
Local storm report, Jul 15, 10:14 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1014 AM CDT MON JUL 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 AM     FLASH FLOOD      MOSS BLUFF              30.30N 93.20W
07/15/2019                   CALCASIEU          LA   DEPT OF HIGHWAYS

            LA DOTD REPORTING WATER ON ROADWAY OVER US-171 BETWEEN
            MOSS BLUFF AND RAGLEY. ROAD IS CLOSED BETWEEN MILEPOST 5
            AT LA 378 TO THE RAGLEY OVERPASS AT MILEPOST 21.

&&

SWARTHEN

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:24 PM CDTFlash Flood WarningLCHIberia, Lafayette, Saint Martin, St. Mary, Vermilion36 min
Jul 14, 7:28 PM CDTFlash Flood WarningLCHAllen, Beauregard, Calcasieu, Cameron, Evangeline, Jefferson Davis and 2 more3 hr
Jul 14, 9:50 PM CDTFlash Flood WarningLCHIberia, Saint Martin, St. Mary3 hr
Jul 14, 10:06 PM CDTSpecial Weather StatementLCHSaint Martin54 min
Jul 14, 10:11 PM CDTSpecial Weather StatementLCHSt. Mary49 min
Jul 14, 10:28 PM CDTFlash Flood WarningLCHAcadia, Allen, Avoyelles, Beauregard, Calcasieu, Evangeline and 2 more4 hr
Jul 14, 10:56 PM CDTSpecial Weather StatementLCHCalcasieu64 min
Jul 14, 11:03 PM CDTSpecial Weather StatementLCHSt. Mary42 min
Jul 14, 11:13 PM CDTSpecial Weather StatementLCHEvangeline47 min
Jul 14, 11:48 PM CDTRiver Flood WarningLCHAllen3 days
Jul 14, 11:48 PM CDTRiver Flood WarningLCHAllen, Jefferson Davis4 days
Jul 14, 11:51 PM CDTCoastal Flood AdvisoryLCH28 hr
Jul 14, 11:53 PM CDTSpecial Weather StatementLCHAllen, Calcasieu67 min
Jul 15, 12:18 AM CDTFlash Flood Warning EmergencyLCHBeauregard, Calcasieu3 hr
Jul 15, 1:58 AM CDTSpecial Weather StatementLCHAllen47 min
Jul 15, 2:21 AM CDTFlash Flood WarningLCHAllen, Beauregard, Calcasieu, Jefferson Davis8 hr
Jul 15, 2:26 AM CDTFlash Flood WarningLCHAvoyelles, Evangeline, Rapides, Saint Landry4 hr
Jul 15, 5:37 AM CDTTornado WarningLCHAvoyelles23 min
Jul 15, 6:06 AM CDTSpecial Weather StatementLCHAvoyelles54 min
Jul 15, 6:13 AM CDTFlash Flood WarningLCHAvoyelles, Evangeline, Rapides, Saint Landry4 hr
Jul 15, 7:26 AM CDTAreal Flood AdvisoryLCHAcadia, Jefferson Davis, Saint Landry2 hr
Jul 15, 10:40 AM CDTRiver Flood WarningLCHCalcasieu5 days
Jul 15, 10:40 AM CDTRiver Flood WarningLCHCalcasieu21 days
Jul 15, 12:47 PM CDTAreal Flood AdvisoryLCHAvoyelles, Beauregard, Rapides, Vernon118 min
Jul 15, 2:52 PM CDTAreal Flood WarningLCHAllen, Avoyelles, Beauregard, Calcasieu, Evangeline, Jefferson Davis and 2 more6 hr
Jul 15, 3:44 PM CDTRiver Flood WarningLCHAllen72 hr
Jul 15, 3:44 PM CDTRiver Flood WarningLCHBeauregard, Calcasieu21 days
Jul 15, 4:51 PM CDTSpecial Weather StatementLCHAllen54 min

Nearby

Flash Flood Warnings in Louisiana, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.